Excessive use of vitamin D by a Brit led to hospitalization

0
109

July 19, 2022, 22:02 | In the world

Too much vitamin D still happens.

Excessive use of vitamin D by a Brit led to hospitalization

After several months of nausea and vomiting, a middle-aged man from Great Britain finally found out the toxic cause of his health problems: too much vitamin D. His doctors found that the cause was excessive diligent intake of nutritional supplements, Ukr.Media informs.

The patient lost 28 pounds (12.7 kg) in 3 months and complained to his therapist of persistent abdominal pain, dry mouth, diarrhea and vomiting, according to a study published July 6 in the British Medical Journal. At the hospital, doctors learned that the man's symptoms began about a month after he began an intensive vitamin regimen recommended by a private nutritionist.

According to this regimen, the patient took 150,000 international units (IU) of vitamin D daily—250 times more than the 600 IU recommended by the Mayo Clinic. In addition, he took more than 20 other nutritional supplements, including more than the recommended amount of omega-3, vitamin K2 and folic acid. A high level of serum creatine (serum creatine), a waste product that healthy kidneys completely remove from the body, confirmed that the patient had kidney damage. As a result, the man managed to recover, but only after intravenous fluids for rehydration and hospitalization for 8 days in order to restore the normal functioning of his kidneys.

“A common misconception about supplements, including vitamin D, is that if a little is good, then more is better,” said Shelby Yaceczko, a clinical nutritionist at the Center for Human Nutrition at University of California, Los Angeles, which was not involved in the case report. “Unfortunately, this is not the case, and while it is important to maintain normal vitamin levels, it is also very important to avoid taking higher doses than are considered safe.”

According to Komirchko, excessive doses of vitamins can be harmful. Excess vitamin D in the body can lead to symptoms such as drowsiness, vomiting, weakness, constipation, bone pain, and irregular heart rhythms. According to Komirchko, a routine blood test is the only way to accurately identify and correct nutrient deficiencies. Without such monitoring, patients are at risk of developing toxic conditions similar to those observed in the case study. (The case study did not mention whether the patient had routine blood work from his nutritionist, and the report's authors were not available for comment.)

However, according to Dr. Heather Tick, clinical professor of family medicine and professor emeritus of integrative pain medicine at the University of Washington in Seattle, who was not involved in the case report, something else may be involved.

“Everything he was on was a lot of everything,” she said. But “usually you need to take high doses of vitamin D for much longer than a month'' to experience toxicity, Tick added.

According to Komirchko, the scientific literature suggests that “toxicity of vitamin D can appear in the period from 1 to 4 months, depending on several factors, as well as on the megadose that a person takes.

Tick ​​also noted that it's possible that the patient in the case study may have had an underlying medical condition that predisposed him to accumulate vitamin D, leading to toxicity.

"Case study is like putting the pieces together. puzzles where some pieces are missing,' explained Tick.

For example, the study authors did not specify whether the patient was taking vitamin D2 or D3, which could have affected the accumulation of excess vitamin D in the patient's body.

p>

"Further work is needed, perhaps with a rheumatologist or an endocrinologist, said Thicke. — It is difficult to understand how all the factors intersect. From the available information, the picture is not entirely clear."

Doctors warned that the term "nutritionist" often used loosely, is an unregulated position and does not require any education or work experience. Therefore, people should be careful about where they get nutritional advice and seek advice from trained health professionals.

LEAVE A REPLY

Please enter your comment!
Please enter your name here